Ohio, 2004

Ice Storm in Ohio, January 17, 2004

January 17, 2004 · NWS PBZ · 1 event in 1 county or zone

1 ice storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 17, 2:41 PM EST, 5 hours 19 minutes earlier.

Area forecast discussion, Jan 17, 2:41 PM EST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
241 PM EST SAT JAN 17 2004

WILL MAINTAIN ADVISORIES AS PREVIOUS FORECAST IN LOCATION AND TIME.
MIXED PCPN OVER SRN SECTIONS OF CWA. WARM ADVECTION PREFROPA LATE
TONIGHT MAKES PCPN TYPE S OF KPBZ A TOUGH CALL. FOR POINTS N OF KPBZ
PCPN ALL FROZEN. PER MESOETA...FROPA ACROSS CWA FROM 09Z IN THE WEST
TO 13Z EASTERN SECTIONS OF CWA.

LOOKS LIKE MORNING HIGHS FOR SUNDAY WITH SLOWLY FALLING TEMPS POST
FROPA. TRAJECTORIES AND TEMPS SET UP FOR SOME LAKE EFFECT SUNDAY
AFTN/EVENING. H8 TEMPS OF MINUS 10 COMES DOWN ON NW FLOW WITH LAKE
TEMP AROUND ZERO. NOT A GREAT TEMP PROFILE, BUT STILL SOME SNOW
SHOWERS. ON MONDAY SCT SNOW SHOWERS IN COLD CYCLONIC FLOW.

HIGH PRESSURE BEGINS TO BUILD IN TUESDAY AND IS CENTERED RIGHT OVER
US BY 12Z WEDNESDAY.

PITTSBURGH, PA   30  28  14  21 /  90  40  40  40
WHEELING, WV   32  29  14  21 /  90  30  40  40
MORGANTOWN, WV   29  32  14  23 /  80  50  40  40
ZANESVILLE, OH   32  33  15  24 /  90  20  20  20
NEW PHILADELPHIA, OH   29  28  14  21 /  80  30  30  40
FRANKLIN   22  25  10  17 /  90  40  40  40
DUBOIS   22  24  10  17 /  90  40  40  40
LATROBE   26  29  11  19 /  90  40  40  40
BUTLER   26  26  11  18 /  90  40  40  40
INDIANA   25  26  13  18 /  90  40  40  40
OAKLAND, MD   26  28  12  17 /  90  50  40  40
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY TONIGHT MDZ001.
OH...WINTER WEATHER ADVISORY TONIGHT
OHZ039>041-048>050-057>059-068-069.
PA...WINTER WEATHER ADVISORY TONIGHT
PAZ013-014-020-021-022-023-029-030-031-032.
WV...WINTER WEATHER ADVISORY TONIGHT WVZ001>004-012-021>023-041.
&&
Hazardous weather outlook, Jan 17, 4:51 AM EST, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
451 AM EST SAT JAN 17 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-171146-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
451 AM EST SAT JAN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

AN AREA OF PRECIPITATION WILL MOVE INTO THE REGION LATER TODAY AHEAD
OF A STRONG COLD FRONT WHICH WILL PUSH THROUGH EARLY SUNDAY MORNING.
AHEAD OF THIS FRONT SNOW WILL FALL BRINGING ACCUMULATIONS OF 1 TO 2
INCHES ACROSS THE REGION. WARMER AIR WILL MOVE INTO PORTIONS OF
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA...WESTERN MARYLAND AND
WESTERN PENNSYLVANIA THIS EVENING CHANGING THE SNOW TO A WINTRY
MIX...AND IN MANY SOUTHERN LOCATIONS...ALL RAIN.  LOCATIONS WHICH
REMAIN ALL SNOW TONIGHT WILL SEE SNOWFALL TOTALS OF 1 TO 4 INCHES BY
SUNDAY MORNING. LOCATIONS WHICH EXPERIENCE A WINTRY MIX WILL LIKELY
SEE SOME ICE COATING LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Guernsey

When
January 17, 8:00 PM EST to 11:30 PM EST
Where
Guernsey forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

Sleet and freezing rain began the afternoon of the 17th. An ice glaze, at least one quarter inch thick, was reached before midnight, resulting in numerous accidents.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380688.